Colorado, 2013

Flash Flooding and Hail in Colorado, August 4, 2013

August 4, 2013 · NWS PUB · 8 events in 1 county or zone

Strong to severe storms produced flooding rain, large hail, and damaging wind gusts across northern El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong to severe storms produced flooding rain, large hail, and damaging wind gusts across northern El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 4, 10:16 AM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 4, 10:16 AM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1116 AM MDT SUN AUG 4 2013

.UPDATE...
ISSUED AT 656 AM MDT SUN AUG 4 2013

UPDATED GRIDS/FORECAST TO LOWER POPS AND SKY COVERAGE A BIT THIS
MORNING...BASED ON LATEST OBS. REST OF FORECAST LOOKS ON TRACK. ROSE

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 336 AM MDT SUN AUG 4 2013

...FLOODING CONCERNS CONTINUE...

CURRENTLY...BULK OF THE CONVECTION HAS MOVED EWD INTO KS...WITH JUST SOME
MODERATE SHOWERS LINGERING OVER THE KS BORDER COUNTIES. EXTENSIVE
STRATUS DECK IS COVERING THE PLAINS BUT NOT MUCH IN THE WAY OF FG
THUS FAR THIS MORNING. DEWPOINTS REMAIN IN THE UPPER 50S TO 60S OVER
THE PLAINS...AND EVEN MTS ARE IN THE 40S.

DO NOT SEE THE MOISTURE DISSIPATING TODAY...AND THE MONSOON WILL
REMAIN OVER THE AREA. FLOW WILL BE LIGHTER THAN YESTERDAY...WHICH
COULD ACCENTUATE FLOODING POTENTIAL FROM THE SLOWER MOVING STORMS.
ALSO...MANY SPOTS HAVE SATURATED SOILS FROM YESTERDAY'S RAIN. AM
PARTICULARLY CONCERNED ABOUT AREAS LIKE SE EL PASO COUNTY...WHICH
SAW AS MUCH AS 6 INCHES OF RAIN FROM THE STORMS ON SATURDAY. THE 00Z
WRF HITS THIS SAME AREA WITH SOME PRETTY STRONG CONVECTION LATE THIS
AFTERNOON OR EARLY EVENING. BURN SCARS ALSO REMAIN A TARGET.
HOWEVER...NO FRONT OR STRONG DISTURBANCE TODAY TO SET THINGS
OFF...AND IN FACT H7 TEMPS RISE A BIT AS SHORT WAVE RIDGING OVERRIDES
THE AREA. SO...DO NOT EXPECT THE STORMS TO BE AS NUMEROUS OR STRONG
TODAY. EXPECT THE USUAL DEVELOPMENT OF SCT STORMS BY NOONISH...WITH
CONVECTION SPREADING TO THE I-25 CORRIDOR BY MID AFTERNOON. LATEST
GUIDANCE ALL SUPPORTS FAIRLY GOOD COVERAGE ALONG THE I-25 CORRIDOR
LATE TODAY...SO HAVE BUMPED UP POPS A BIT FOR THAT AREA. UNLIKE
YESTERDAY...STORMS SHOULD WIND DOWN FAIRLY QUICKLY AFTER SUNSET THIS
EVE AS HEATING IS CUT OFF. TEMPS TODAY A BIT WARMER THAN ON
SATURDAY...WITH SOME LOWER 90S POSSIBLY HITTING THE PLAINS.

TONIGHT...SOME CLEARING EXPECTED OVERNIGHT...AND OVERNIGHT
CONDITIONS SHOULD BE A BIT COOLER WITH GENERALLY LIGHT WINDS. COULD
SEE SOME LINGERING ISOLD SHOWERS OR STORMS ESPECIALLY OVER THE SRN
MTS OVERNIGHT. ROSE

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 336 AM MDT SUN AUG 4 2013

THE MONSOON PLUME IS PRETTY MUCH GOING TO REMAIN IN PLACE THROUGH
THE WEEK ALTHOUGH THE SIMULATIONS ARE HAVING A PROBLEM ON HOW MUCH
PRECIP IS GOING TO BE GENERATED EACH DAY. THE GFS IS PRETTY
PERSISTENT ON DEVELOPING MCS'S DURING THE EVENING HOURS MOST
EVENINGS WHILE THE NAM KEEPS THE CONVECTION MAINLY DIURNALLY
DRIVEN WITH MOST OF IT IN THE MTNS. THE EC MODEL IS SOMEWHERE IN
BETWEEN. OVERALL...IT LOOKS LIKE MONDAY WILL BE ON THE DRIER SIDE
AS T/TD SPREADS WILL BE HIGHER ON THIS DAY...AND PRECIP EFFICIENCY
WILL BE LESS. TUESDAY STARTS OUT DRY BUT A BOUNDARY IS FCST TO COME
DOWN LATE IN THE DAY AND THIS MAY ASSIST IN FORMING AN MCS ON THE
PLAINS LATE IN THE DAY/EVENING. WEDNESDAY IS A BIT TRICKY AS
COOLER AIR MOVES ONTO THE PLAINS AND THIS MAY STABILIZE THINGS
(ESPECIALLY ON THE PLAINS)...ON THE OTHER HAND WITH THE MOISTER
LLVLS IN PLACE WE COULD SEE ANOTHER ROUND OF HEAVY PRECIP OVER THE
REGION. IN ADDITION...THE SIMULATIONS SHOW A STRONGER DISTURBANCE
AT THE MID LVLS MOVING ACROSS DURING THE DAY WED. I BELIEVE WHAT
WILL HAPPEN IS THIS: CONVECTION WILL START LATER IN THE DAY WED
DUE TO THE EARLY STABILITY...BUT WILL RAMP UP LATE IN THE
AFTERNOON AND CONTINUE TO INCREASE WEDNESDAY EVENING. I SHOULD
MENTION SOME OF THE SIMULATIONS KEEP TUESDAY NIGHT INTO EARLY WED
WET ACROSS THE REGION (DUE TO THE MID LVL DISTURBANCE)...ESPECIALLY
THE EC MODEL.

FROM THURSDAY THROUGH THE WEEKEND IT CONTINUES TO LOOK PROMISING FOR
MOISTURE AS MONSOON FLOW CONTINUES...AND WEAK DISTURBANCE MOVE
THROUGH THE MODEST SOUTHWESTERLY FLOW ALOFT.

OVERALL...FROM A LARGE SCALE PERSPECTIVE...TUESDAY NIGHT INTO
WEDNESDAY COULD BE OUR BUSIEST PERIOD OF THE WEEK DURING THIS FCST
PERIOD. BUT ANY HEAVY PRECIP EVENT WHICH FORMS OVER THE BURN SCAR(S)
COULD MAKE THINGS BUSY THE NEXT SEVERAL DAYS. AS LONG AS THE PLUME
IS OVER US THEN THERE WILL BE AN ENHANCED RISK OF FLASH
FLOODING...ESPECIALLY ON THE BURN SCARS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1029 AM MDT SUN AUG 4 2013

VFR CONDITIONS EXPECTED THROUGH THE EARLY AFTERNOON. TSRA WILL
DEVELOP OVER THE MOUNTAINS...AND DRIFT EASTWARD POSSIBLY AFFECT TAF
SITES BETWEEN 22 AND 02Z. KCOS HAS THE HIGHEST LIKELIHOOD OF
SEEING A TSRA AFFECT THE TERMINAL SO HAVE INTRODUCED A TEMPO
GROUP. KALS AND KPUB HAVE A SLIGHTLY LOWER CHANCE BUT DID THROUGH
IN A TEMPO GROUP TO ADDRESS POTENTIAL FOR GUSTY ERRATIC OUTFLOW
WINDS WHICH WILL BE MORE LIKELY TO AFFECT TERMINALS. TSRA SHOULD
DIMINISH BY 06Z WITH CLEARING SKIES. ON MONDAY...NORTHERLY WINDS
WILL SPREAD DOWN THE PLAINS WHICH MAY CAUSE SOME ENHANCED NORTH TO
NORTHWEST WINDS AT KCOS AND KPUB IN THE MORNING.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ROSE
SHORT TERM...ROSE
LONG TERM...HODANISH
AVIATION...KT
Hazardous weather outlook, Aug 4, 10:15 AM MST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1115 AM MDT SUN AUG 4 2013

COZ058>089-093>099-051715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1115 AM MDT SUN AUG 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN OVER THE MOUNTAINS
AROUND NOON...SPREADING EASTWARD TO THE INTERSTATE 25 CORRIDOR AND
EASTERN PLAINS THIS AFTERNOON. THESE STORMS WILL BE CAPABLE OF
FREQUENT LIGHTNING IN ADDITION TO BRIEF GUSTY WINDS AND HEAVY
RAINFALL. A FEW STORMS COULD BECOME STRONG EAST OF INTERSTATE
25...AND COULD ALSO PRODUCE SOME HAIL UP TO NICKLE SIZE.

FLASH FLOODING WILL REMAIN A CONCERN...PARTICULARLY OVER THE BURN
SCARS AND THOSE AREAS THAT SAW HEAVY RAINFALL ON SATURDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE MONSOON PLUME IS EXPECTED TO REMAIN OVER THE REGION THROUGH
THIS FORECAST PERIOD. AS A RESULT...SHOWERS AND THUNDERSTORMS
WILL LIKELY OCCUR EVERY DAY OVER THE REGION...ESPECIALLY DURING
THE AFTERNOON AND EVENING HOURS. THE THUNDERSTORMS WILL BE MOST
NUMEROUS OVER THE MOUNTAINS...WHILE THE ACTIVITY OVER THE PLAINS
WILL RANGE FROM ISOLATED TO SCATTERED.

LATEST COMPUTER SIMULATIONS INDICATE TUESDAY NIGHT AND WEDNESDAY
MAY BE MORE ACTIVE THAN THE REMAINDER OF THE FORECAST PERIOD AS A
SURGE OF LOW LEVEL MOISTURE RETURNS TO THE STATE FROM KANSAS.

THE PRIMARY THREATS FROM STORMS WILL BE CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 40 OR 50 MPH...PERIODS OF HEAVY RAIN AND
POSSIBLY SMALL HAIL. ANY STORM WHICH PRODUCES HEAVY RAIN AND MOVES
OVER ANY OF THE RECENT BURN SCARS WILL HAVE THE CAPABILITY TO
PRODUCE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 1 PM TODAY FOR TELLER AND EL PASO COUNTIES...AND FOR
ALL OF THE EASTERN PLAINS EAST OF INTERSTATE 25 AFTER 300 PM MDT.

31/88

In the hours before

Local storm report, Aug 4, 12:57 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
157 PM MDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND DMG     6 ESE COLORADO SPRINGS  38.79N 104.73W
08/03/2013                   EL PASO            CO   TRAINED SPOTTER

            3 SECTIONS OF WOODEN FENCE BLOWN DOWN...PARTS OF SIDING
            TORN...AND OTHER EXTERIOR DAMAGE.

&&

PJC
Special weather statement, Aug 4, 1:07 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
207 PM MDT SUN AUG 4 2013

COZ074-088-042030-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000
FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
207 PM MDT SUN AUG 4 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF SEGUNDO...OR 24 MILES
SOUTHWEST OF TRINIDAD...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 5
MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME
SOUTHWESTERN LAS ANIMAS COUNTY SOUTH OF HIGHWAY 12 NEAR THE COLORADO
NEW MEXICO BORDER.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Aug 4, 1:20 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
220 PM MDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HEAVY RAIN       6 NE WILEY              38.20N 102.63W
08/04/2013  M1.90 INCH       PROWERS            CO   TRAINED SPOTTER

            MOSTLY FELL BETWEEN 1130 PM AND 200 AM THIS MORNING.

1200 AM     HEAVY RAIN       2 ESE MIDWAY            38.52N 104.65W
08/04/2013  M1.98 INCH       PUEBLO             CO   TRAINED SPOTTER

            FELL THE EVENING OF AUG 3.

0941 PM     HEAVY RAIN       9 WSW FOUNTAIN          38.66N 104.87W
08/03/2013  M5.50 INCH       EL PASO            CO   TRAINED SPOTTER

0935 PM     HEAVY RAIN       6 S TRINIDAD            37.08N 104.51W
08/03/2013  M2.20 INCH       LAS ANIMAS         CO   MESONET

            1 HOUR TOTAL. EXIT 8 I-25. CODOT STATION.

0750 PM     FLOOD            12 N PUEBLO             38.44N 104.61W
08/03/2013                   PUEBLO             CO   NWS EMPLOYEE

            ESTIMATED 6-8 INCHES OF WATER OVER ROAD 12 MILES NORTH OF
            PUEBLO ON I-25...NEAR EXIT 110. TRAFFIC STILL MOVING
            THROUGH BUT DOWN TO ONE LANE.

0735 PM     HEAVY RAIN       9 NE PENROSE            38.53N 104.90W
08/03/2013  M5.43 INCH       EL PASO            CO   OTHER FEDERAL

            FELL OVER A 2 HOUR PERIOD. SULLIVAN PARK MET STATION AT
            FORT CARSON.

0730 PM     HEAVY RAIN       4 SSW FOUNTAIN          38.62N 104.73W
08/03/2013  M2.71 INCH       EL PASO            CO   MESONET

            0630 PM TO 0730 PM MDT. FORT CARSON RANGE 111 MET
            STATION.

0700 PM     FLASH FLOOD      9 WSW FOUNTAIN          38.66N 104.87W
08/03/2013                   EL PASO            CO   TRAINED SPOTTER

            INTERSECTION OF CALLE CORVO AND PASEO CORTE IS WASHED
            OUT. ROADS ARE PAVED.

0700 PM     HEAVY RAIN       9 WSW FOUNTAIN          38.66N 104.87W
08/03/2013  E4.00 INCH       EL PASO            CO   TRAINED SPOTTER

            MEASURED SINCE 430 PM MDT. STILL RAINING. NEAR HIGHWAY
            115 MP35.

0658 PM     HEAVY RAIN       3 W FOUNTAIN            38.68N 104.76W
08/03/2013  M1.25 INCH       EL PASO            CO   AWOS

            558 PM TO 658 PM. FORT CARSON RAWS.

0655 PM     HEAVY RAIN       3 E FALCON              38.93N 104.57W
08/03/2013  M1.40 INCH       EL PASO            CO   TRAINED SPOTTER

            1 HR TOTAL.

0629 PM     HEAVY RAIN       2 NNW PUEBLO            38.29N 104.62W
08/03/2013  M1.04 INCH       PUEBLO             CO   TRAINED SPOTTER

            529PM TO 629PM.

0625 PM     HEAVY RAIN       2 NNE FALCON            38.96N 104.61W
08/03/2013  E1.77 INCH       EL PASO            CO   COCORAHS

            FELL IN 42 MINUTES...STILL LIGHTLY RAINING.

0553 PM     TSTM WND DMG     6 ESE COLORADO SPRINGS  38.79N 104.73W
08/03/2013                   EL PASO            CO   TRAINED SPOTTER

            3 SECTIONS OF WOODEN FENCE BLOWN DOWN...PARTS OF SIDING
            TORN...AND OTHER EXTERIOR DAMAGE.

0540 PM     HEAVY RAIN       4 ESE COLORADO SPRINGS  38.82N 104.76W
08/03/2013  M1.58 INCH       EL PASO            CO   MESONET

            ONE HOUR TOTAL

&&

PJC
Special weather statement, Aug 4, 1:37 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
237 PM MDT SUN AUG 4 2013

COZ084-042100-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
237 PM MDT SUN AUG 4 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...

AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF BLACK FOREST...OR 17 MILES NORTH
OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15
MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME NORTH
CENTRAL EL PASO COUNTY.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

PJC
Special weather statement, Aug 4, 1:47 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
247 PM MDT SUN AUG 4 2013

COZ067-068-042115-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-UPPER RIO GRANDE
VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
247 PM MDT SUN AUG 4 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHERN MINERAL COUNTY IN SOUTH CENTRAL COLORADO...
  WEST CENTRAL RIO GRANDE COUNTY IN SOUTH CENTRAL COLORADO...
  INCLUDING WEST FORK COMPLEX BURN SCAR.

AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM 7 MILES NORTHWEST OF WOLF CREEK PASS...OR 41
MILES NORTH OF DULCE...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15
MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF WEST CENTRAL RIO
GRANDE COUNTY AND CENTRAL MINERAL COUNTY ON THE WEST FORK BURN SCAR.
A QUICK .20 OF RAIN COULD FALL ON PORTIONS OF THE WEST FORK BURN
SCAR THROUGH 315 PM.

HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 4, 2:00 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
300 PM MDT SUN AUG 4 2013

COZ081-084-042130-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500
FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500
AND 11000 FT-
300 PM MDT SUN AUG 4 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...EXTREME NORTH CENTRAL COLORADO SPRINGS.

AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MONUMENT...OR 17 MILES NORTH OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

THE STRONG STORM WILL IMPACT MONUMENT AND RURAL AREAS OF EXTREME
NORTH CENTRAL EL PASO COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Denver radar (KFTG), 79 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 flash flood. Local standard time, as filed.

Hail, El Paso

When
August 4, 2:00 PM MST to 2:05 PM MST
Where
El Paso County, 3.83 mi ENE of Monument
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.110, -104.820

Hail, El Paso

When
August 4, 2:55 PM MST to 3:00 PM MST
Where
El Paso County, 4.45 mi SSW of Black Forest
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
38.960, -104.730

Hail, El Paso

When
August 4, 3:10 PM MST to 3:15 PM MST
Where
El Paso County, 3.5 mi N of Falcon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.980, -104.610

Flash Flood, El Paso

When
August 4, 3:11 PM MST to 5:00 PM MST
Where
El Paso County, 2.34 mi W of Black Forest to 1.51 mi WSW of Black Forest
Cause
Heavy Rain / Burn Area
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.017, -104.743

Heavy rain caused fast-flowing water over roads and washouts. Casey Lane sustained a deep washout.

Flash Flood, El Paso

When
August 4, 3:15 PM MST to 4:00 PM MST
Where
El Paso County, 3.06 mi N of Falcon to 2.65 mi NNE of Falcon
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.974, -104.612

Heavy rains caused water greater than six inches deep to flow over Stapleton Drive.

Hail, El Paso

When
August 4, 3:15 PM MST to 3:20 PM MST
Where
El Paso County, 4.84 mi W of Falcon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.930, -104.710

Hail, El Paso

When
August 4, 3:15 PM MST to 3:20 PM MST
Where
El Paso County, 2.14 mi NNE of Falcon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.960, -104.610

Hail, El Paso

When
August 4, 3:24 PM MST to 3:29 PM MST
Where
El Paso County, 4.15 mi N of Falcon
Measured
0.88 in hail
Reported by
Public
Coordinates
38.990, -104.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458124, 458125, 458127, 458106, 458109, 458128, 458129, 458130.